Alert archive / California / River Flood Warnings in 2023

River Flood Warning 9, NWS San Francisco Bay Area, CA

January 14, 2023Monterey County, California

NWS San Francisco Bay Area, CA issued this river flood warning at Jan 14, 2023, 12:32 PM PST for Monterey County, California. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Jan 14, 2023, 12:32 PM PST (20:32 UTC)
Expired
Jan 15, 2023, 7:20 AM PST
In force
19 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
Minor

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 75 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Carmel River at Robles Del Rio (RDRC1).

Action stage
7.5 ft
Minor stage
8.5 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11143200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

063 
WGUS46 KMTR 142032
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
1232 PM PST Sat Jan 14 2023

...The National Weather Service in San Francisco CA has issued a 
Flood Warning for the following rivers in California...

  Carmel River at Robles Del Rio affecting Monterey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Even 6 inches of fast-moving flood water can knock you off your feet 
and a depth of 2 feet will float your car. Never try to walk, swim, 
or drive through such swift water. If you come upon flood waters, 
stop, turn around and go another way.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 1230 AM PST.

&&


CAC053-150845-
/O.NEW.KMTR.FL.W.0009.230114T2032Z-000000T0000Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1232 PM PST Sat Jan 14 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Carmel River at Robles Del Rio.

* WHEN...From this afternoon until further notice.

* IMPACTS...At 8.5 feet, Low lying homes from Camp Steffani to below 
  Robles del Rio will begin to flood. Old Odello Ranch near Carmel 
  begins to flood. Homes along Paso Hondo and Dampierre Park subject 
  to flooding.

* ADDITIONAL DETAILS...
  - At 12:15 PM PST Saturday the stage was 8.2 feet.
  - Forecast...The river is expected to rise over flood stage of
    8.5 feet this afternoon.
  - Flood stage is 8.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
      3649 12179 3652 12193


$$

CW
2 follow-up statements
803 
WGUS86 KMTR 150829
FLSMTR

Flood Statement
National Weather Service San Francisco CA
1229 AM PST Sun Jan 15 2023

...The Flood Warning continues for the following rivers in 
California...

  Carmel River at Robles Del Rio affecting Monterey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Even 6 inches of fast-moving flood water can knock you off your feet 
and a depth of 2 feet will float your car. Never try to walk, swim, 
or drive through such swift water. If you come upon flood waters, 
stop, turn around and go another way.

Additional information is available at www.weather.gov.

The next statement will be issued this morning at 800 AM PST.

&&


CAC053-151600-
/O.CON.KMTR.FL.W.0009.000000T0000Z-000000T0000Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1229 AM PST Sun Jan 15 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is expected to continue.

* WHERE...Carmel River at Robles Del Rio.

* WHEN...Until further notice.

* IMPACTS...At 7.5 feet, Monitor Stage. 	Water levels are roughly 1 
  foot below primary breakout locations near Camp Steffani, Paso 
  Hondo, and Dampierre Park.
  At 8.5 feet, Low lying homes from Camp Steffani to below Robles 
  del Rio will begin to flood. Old Odello Ranch near Carmel begins 
  to flood.  Homes along Paso Hondo and Dampierre Park subject to 
  flooding.

* ADDITIONAL DETAILS...
  - At 12:15 PM PST Saturday the stage was 8.2 feet.
  - Forecast...The river is expected to gradually lower on
    Sunday.
  - Flood stage is 8.5 feet.
  - Flood History...This crest compares to a previous crest of
    8.3 feet on 01/24/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
      3649 12179 3652 12193


$$

MTR
486 
WGUS86 KMTR 151520
FLSMTR

Flood Statement
National Weather Service San Francisco CA
720 AM PST Sun Jan 15 2023

...The Flood Warning is cancelled for the following rivers in 
California...

  Carmel River at Robles Del Rio affecting Monterey County.

CAC053-151630-
/O.CAN.KMTR.FL.W.0009.000000T0000Z-230115T1520Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
720 AM PST Sun Jan 15 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Carmel River at Robles Del Rio.

* ADDITIONAL DETAILS...
  - At 6:15 AM PST Sunday the stage was 6.9 feet.
  - Forecast...The river is expected to continue receding.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
      3649 12179 3652 12193


$$

CW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this river flood warning went out at Jan 14, 10:17 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 14, 10:17 AM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1017 AM PST Sat Jan 14 2023

.SYNOPSIS...Main cold front is moving through the region this
morning with rain turning to showers and isolated thunderstorms
this afternoon. Winds will ease behind the front but winds
increase again on Sunday as the next weather system approaches the
region with another round of rain Sunday afternoon into early
Monday. Drier weather returns Tuesday with a few showers possible
Wednesday. Then much warmer and drier late in the week and into
next weekend as high pressure builds.

&&

.DISCUSSION...as of 8:16 AM PST Saturday...Main cold front is now
rapidly passing through the region. Northern Sonoma county now on
the backside of the front with precip turning more scattered in
that region. Heaviest rains still working through the Bay Area and
towards the Central Coast with rain rates peaking around 0.50
in/hr in the Santa Cruz mtns. Short term concerns this morning
include urban and small stream flooding as well as rapid rises on
rivers. The San Lorenzo River is already showing a quick response
and we are monitoring those trends closely. Fresh model guidance
on the response for the Pajaro and Salinas rivers is currently
being generated. We do expect the Big Sur river near Big Sur to
reach flood stage today as well as Pacheco Creek near Dunneville,
just to name a few locations.

Other weather concerns include gusty winds with Wind Advisories
currently in place for the frontal passage. Noting wind gusts to
around 50 mph for Mt Tamalpais and up at the Hawkeye wx station in
northern Sonoma. East Bay hills getting into the mix with Las
Trampas reporting 59 mph and 67 mph at the Los Gatos Raws located
around 1800 feet in the Santa Cruz mtns. So clearly some damaging
wind potential this morning as the front moves through.

High Surf Warning in place with near shore buoys around 15 feet
but offshore buoy 59 still reporting seas to around 20 feet.
Coastal flood advisory to stay in place through Monday morning
with main period of concern during the high tidal cycles Sunday
and Monday morning around the Bay as tides, runoff, winds and
more precip all exacberate the tidal prone locations.

Looking ahead, after a relative lull period this afternoon do
expect renewed widespread showers with t-storms as the cold upper
trough passes overhead tonight.

Shower chances linger Sunday morning but then steady rain
redevelops Sunday afternoon into Sunday night as warm frontal
structure brings steady stratiform light rain to the region.
Precip amounts into Sunday night aren't overly impressive with
0.50-1.00 valleys and 1-2 inches in the hills but of course the
soils remain saturated and no place for the standing water to
drain with shallow landslide potential still in place as the water
trickles through the soils. Will also be looking things over for
another Wind Advisory with the Sunday into Monday system given 995
mb surface low progged to pass right over the Golden Gate with
well defined cyclonic circulation passing over the Bay Area
meaning strong winds with changing direction will stress trees and
power poles from all directions.

Other concern will be showers and t-storms with small hail Sunday
night into Monday as the cold upper low passes over the region.

Precip should finally end by Monday night with dry but cool
weather forecast Tuesday.

A weak inside slider on Weds could bring some showers but nothing
impactful. Strong ridge to build late in the week and into next
weekend with a needed warming and drying trend. Question will then
become do we stay dry through the end of month?

&&

.PREV DISCUSSION...as of 3:00 AM PST Saturday... An active
weather day is expected across the region with a few weather
hazards of concern. Early morning satellite imagery shows a potent
low centered about 400 miles east of the northern California
coastline with ample moisture to its south and this will quickly
move our way through the early morning hours. We've already seen a
good swath of showers, with a few embedded lightning strikes,
move south of the Bay Area earlier this morning mainly from around
San Jose south towards Big Sur. Now seeing additional development
focused more on the San Francisco Bay area north into Sonoma and
Napa counties. Still expecting the heaviest precip to approach the
North Bay just before daybreak before overspreading the rest of
the area around sunrise. With this surge of rain, winds will be a
concern as 850 mb winds between 40-50 knots should allow some
gustier wind to mix down to the surface as the front moves
through. With a saturated ground across much of the area, there is
a concern for downed trees and a Wind Advisory continues area
wide. Additionally, the Flood Watch remains in effect through
Monday to account for today's precipitation along with the next
round that arrives later Sunday and continuing into Monday. As far
as QPF today is concerned, expecting 1-2 inches in the lower
valleys, including the Bay Area, with 2-4 likely across the Santa
Lucias and Sonoma Coastal Range with much of this likely during
the first half of the day. Rain chances become a bit more
scattered in nature as we move into the late afternoon and evening
but some embedded thunderstorms will still be possible so some
localized heavier rainfall can't be ruled out during this time.

Hi-res models suggest a brief lull in activity as we move into
Sunday morning, although we'll likely see some shower activity
move off the Pacific but the next surge of rain should begin early
afternoon and persist into the first half of the day on Monday.
This second round will likely drop another 0.5-1 inch for much of
the region with slightly higher amounts across the higher terrain
areas. Thankfully as we move into Tuesday, things look to begin to
dry out although some very light showers likely linger across
northern sections of the area into Wednesday before the area
starts to dry out completely Thursday and into the weekend.

&&

.AVIATION...As of 10:15 AM Saturday...For the 18Z TAFs. FROPA is
currently exiting the area with lingering -RA/DZ around the
South/East Bay and Monterey Bay terminals. Terminals mostly
MVFR/IFR with a few VFR. Chances for scattered convective
showers/storms will pick up at 20Z and linger through ~06Z for
most terminals. VCSH will linger through 12Z then, with RA
clearing all terminals by 15Z Sunday. BR/FG possible near
KSTS/KAPC as winds become light from 12Z-16Z. More RA and MVFR/IFR
vis cigs move in near the end of the TAF period (~20Z). Winds
continue to veer SW this afternoon for all terminals, gradually
diminishing by 06Z. Winds for interior terminals remain light,
with W/NW AOB 12kts along coastal terminals tonight.

South winds around Bay Area will establish near end of TAF period
(~18/20Z).

Vicinity of SFO...Currently VFR/MVFR conditions around the SF Bay
terminals. Chances for scattered convection after 20Z with
potential for VCTS around terminals. MVFR/IFR cigs and vis could
be possible with these storms. Chances last through 03Z, with
lingering VCSH through 06Z. Winds W/SW through 18Z Sunday, as
another FROPA approaches. -SHRA chances begin around 20Z Sunday
and will last through the end of the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...MVFR/VFR conditions currently as FROPA exits
region. -RA will linger before chances for scattered convection
moves in around 20Z. Intermittent RA through 04Z, gradually
clearing through 10Z. VFR cigs and vis last through the end of the
TAF period. Gusty SW/W winds gradually diminishing tonight. Winds
remain too elevated for BR/FG formation.

&&

.BEACHES...Large westerly long period swell, with breaking waves
of 20 feet continuing tonight and Saturday morning. The High Surf
Warning remains in effect until 10 am PST Saturday. Please stay well
back from the water's edge, and stay off rocks, jetties, and
outcroppings.

&&

.MARINE...as of 10:15 AM PST Saturday...Gusty southerly winds,
moderate to heavy rain and a chance of  thunderstorms today. A dry
period in the late night with rain and wind returning later Sunday
into Monday morning. Another chance  of rain develops during the
middle of next week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tday...Coastal Flood Advisory...CAZ006-505-506-508-509-529-530
Flood Watch...CAZ006-502>506-508>510-512>518-528>530 Wind
Advisory...CAZ006-508>510-512>515-529
Wind Advisory...CAZ516>518-528-530
GLW...SF Bay GLW...Mry Bay
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm GLW...Pigeon Pt to Pt Piedras
Blancas 10-60 nm

&&

PUBLIC FORECAST: RW
AVIATION: Murdock
MARINE: Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 14, 12:04 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1204 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND DMG 2 WSW PRUNEDALE         36.79N 121.68W
01/14/2023                   MONTEREY           CA   COUNTY OFFICIAL

            TREE DOWN ON MERIDIAN ROAD. TIME ESTIMATED
            FROM NEARBY REPORTS.

&&

CMS
Local storm report, Jan 14, 12:09 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1209 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND DMG 2 ESE LAS LOMAS         36.86N 121.69W
01/14/2023                   MONTEREY           CA   COUNTY OFFICIAL

            DOWNED TREES ON SAN MIGUEL CANYON ROAD NEAR
            TARPEY ROAD. TIME ESTIMATED FROM NEARBY
            REPORTS.

&&

CMS
Local storm report, Jan 14, 12:10 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            3 WNW ELKHORN           36.83N 121.77W
01/14/2023                   MONTEREY           CA   COUNTY OFFICIAL

            STRUVE ROAD CLOSED FROM ROUTE 1 TO GIBERSON
            ROAD.

&&

CMS
Local storm report, Jan 14, 12:12 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1212 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            5 ESE SALINAS           36.65N 121.56W
01/14/2023                   MONTEREY           CA   COUNTY OFFICIAL

            ZABALA ROAD CLOSED FROM FLOODING.

&&

CMS
Local storm report, Jan 14, 12:18 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1218 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLOOD            1 SSW INTERLAKEN        36.94N 121.74W
01/14/2023                   SANTA CRUZ         CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON HOLOHAN ROAD NEAR ROUTE
            152.

&&

CMS
Local storm report, Jan 14, 12:19 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1219 PM PST SAT JAN 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLOOD            3 W DISCOVERY BAY       37.91N 121.65W
01/14/2023                   CONTRA COSTA       CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON BRENTWOOD BOULEVARD.

&&

CMS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 10:06 PM PSTAreal Flood AdvisoryMTRSonoma4 days
Jan 13, 11:26 PM PSTSpecial Marine WarningMTR49 min
Jan 14, 12:01 AM PSTSpecial Marine WarningMTR44 min
Jan 14, 12:39 AM PSTSpecial Marine WarningMTR36 min
Jan 14, 12:52 AM PSTSpecial Weather StatementMTRSanta Cruz38 min
Jan 14, 3:38 AM PSTAreal Flood AdvisoryMTRSanta Cruz17 hr
Jan 14, 4:30 AM PSTAreal Flood AdvisoryMTRMarin6 hr
Jan 14, 5:14 AM PSTAreal Flood AdvisoryMTRSonoma3 hr
Jan 14, 5:43 AM PSTAreal Flood AdvisoryMTRNapa6 hr
Jan 14, 8:17 AM PSTAreal Flood WarningMTRSan Mateo3 hr
Jan 14, 8:25 AM PSTAreal Flood WarningMTRMarin, Napa, Sonoma15 hr
Jan 14, 8:53 AM PSTAreal Flood WarningMTRSanta Cruz12 hr
Jan 14, 9:50 AM PSTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma46 hr
Jan 14, 10:00 AM PSTAreal Flood WarningMTRSan Mateo6 hr
Jan 14, 10:12 AM PSTAreal Flood WarningMTRMonterey6 hr
Jan 14, 10:47 AM PSTAreal Flood WarningMTRSan Mateo6 hr
Jan 14, 11:11 AM PSTAreal Flood WarningMTRAlameda16 hr
Jan 14, 11:27 AM PSTAreal Flood WarningMTRSanta Cruz6 hr
Jan 14, 12:14 PM PSTAreal Flood WarningMTRSanta Cruz6 hr
Jan 14, 1:11 PM PSTSpecial Weather StatementMTRMarin34 min
Jan 14, 2:19 PM PSTSpecial Weather StatementMTRMarin26 min
Jan 14, 2:33 PM PSTGale WarningMTR48 hr
Jan 14, 2:33 PM PSTSmall Craft AdvisoryMTR60 hr
Jan 14, 3:33 PM PSTAreal Flood WarningMTRSan Benito, Santa Clara4 hr
Jan 14, 3:44 PM PSTSpecial Weather StatementMTRContra Costa31 min
Jan 14, 3:56 PM PSTSpecial Marine WarningMTR94 min

Nearby

River Flood Warnings in California, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.